Article

Acetaminophen in children: An old drug with new warnings.

BC Children's Hospital, Department of Pediatrics, Room K4-226, Ambulatory Care Bldg, 4480 Oak St, Vancouver, BC V6H 3V4. .
Canadian family physician Medecin de famille canadien (Impact Factor: 1.4). 10/2013; 59(10):1065-1066.
Source: PubMed

ABSTRACT Question I frequently suggest to parents to use acetaminophen to treat their children's fever and pain. Recently, I had a child in my office who presented with a target-lesion skin rash a day after receiving acetaminophen. The rash resolved after 3 days and after stopping administration of acetaminophen. Does acetaminophen carry a risk of adverse events such as this? Answer Like any other medication or active substance, acetaminophen preparations might carry a risk of adverse events. In recent years a potential association between acetaminophen and asthma was investigated, and the US Food and Drug Administration recently published a warning about potential severe but rare skin reactions associated with acetaminophen. Although acetaminophen is mostly a safe medication, health care providers should be alert and advise parents about the possibility of rare but severe adverse events.

1 Follower
 · 
51 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Exposure to paracetamol during intrauterine life, childhood, and adult life may increase the risk of developing asthma. We studied 6-7-year-old children from Phase Three of the International Study of Asthma and Allergies in Childhood (ISAAC) programme to investigate the association between paracetamol consumption and asthma. As part of Phase Three of ISAAC, parents or guardians of children aged 6-7 years completed written questionnaires about symptoms of asthma, rhinoconjunctivitis, and eczema, and several risk factors, including the use of paracetamol for fever in the child's first year of life and the frequency of paracetamol use in the past 12 months. The primary outcome variable was the odds ratio (OR) of asthma symptoms in these children associated with the use of paracetamol for fever in the first year of life, as calculated by logistic regression. 205 487 children aged 6-7 years from 73 centres in 31 countries were included in the analysis. In the multivariate analyses, use of paracetamol for fever in the first year of life was associated with an increased risk of asthma symptoms when aged 6-7 years (OR 1.46 [95% CI 1.36-1.56]). Current use of paracetamol was associated with a dose-dependent increased risk of asthma symptoms (1.61 [1.46-1.77] and 3.23 [2.91-3.60] for medium and high use vs no use, respectively). Use of paracetamol was similarly associated with the risk of severe asthma symptoms, with population-attributable risks between 22% and 38%. Paracetamol use, both in the first year of life and in children aged 6-7 years, was also associated with an increased risk of symptoms of rhinoconjunctivitis and eczema. Use of paracetamol in the first year of life and in later childhood, is associated with risk of asthma, rhinoconjunctivitis, and eczema at age 6 to 7 years. We suggest that exposure to paracetamol might be a risk factor for the development of asthma in childhood.
    The Lancet 10/2008; 372(9643):1039-48. DOI:10.1016/S0140-6736(08)61445-2 · 39.21 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Acetaminophen is a widely used analgesic that can cause acute liver failure when consumed above a maximum daily dose. Certain patients may be at increased risk of hepatocellular damage even at conventional therapeutic doses. We report a case of a 34-year-old man on carbamazepine for complex partial seizures who developed acute liver and renal failure on less than 2.5 grams a day of acetaminophen. This raises caution that patients on carbamazepine should avoid chronic use of acetaminophen, and if required use at lower doses with vigilant monitoring for signs of liver damage.
    Epileptic disorders: international epilepsy journal with videotape 12/2009; 11(4):329-32. DOI:10.1684/epd.2009.0274 · 0.90 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: To summarize studies testing the efficacy and safety of single-dose acetaminophen and ibuprofen for treating children's pain or fever. Reports were gathered by searching computerized databases (from their inception through May 2002) and registries, relevant journals, and bibliographies of key articles. Seventeen blinded, randomized controlled trials with children (<18 years) receiving either drug to treat fever or moderate to severe pain. Under a fixed-effects model, outcome measures for an initial single dose of ibuprofen vs acetaminophen were the risk ratio for achieving more than 50% of maximum pain relief, effect size for febrile temperature reduction, and risk ratio for minor and major harm. Ibuprofen (4-10 mg/kg) and acetaminophen (7-15 mg/kg) showed comparable efficacy (3 pain relief trials; 186 children). The risk ratio point estimates was 1.14 (95%confidence interval [CI], 0.82-1.58) at 2 hours after receiving the dose, and 1.11 (95% CI, 0.89-1.38) at 4 hours. Ibuprofen (5-10 mg/kg) reduced temperature more than acetaminophen (10-15 mg/kg) at 2, 4, and 6 hours after treatment (respective weighted-effect sizes: 0.19 [95% CI, 0.05-0.33], 0.31 [95% CI, 0.19-0.44], and 0.33 [95% CI, 0.19-0.47]) (9 fever trials; 1078 children). For ibuprofen 10 mg/kg (acetaminophen, 10-15 mg/kg), corresponding effect sizes were 0.34 (95% CI, 0.12-0.56), 0.81 (95% CI, 0.56-1.03), and 0.66 (95% CI, 0.44-0.87). There was no evidence the drugs differed from each other (or placebo) in incidence of minor or major harm (17 safety trials; 1820 children). In children, single doses of ibuprofen (4-10 mg/kg) and acetaminophen (7-15 mg/kg) have similar efficacy for relieving moderate to severe pain, and similar safety as analgesics or antipyretics. Ibuprofen (5-10 mg/kg) was a more effective antipyretic than acetaminophen (10-15 mg/kg) at 2, 4, and 6 hours posttreatment.
    Archives of Pediatrics and Adolescent Medicine 06/2004; 158(6):521-6. DOI:10.1001/archpedi.158.6.521 · 4.25 Impact Factor